Patients who suddenly begin to experience transient loss of consciousness are often referred to neurologists to be assessed for epilepsy. Individuals with recurrent syncope tend to be regular attendees at neurology outpatient clinics, often after having been evaluated for other conditions, although not always. One important differential diagnosis is cardiac syncope. The main cause of cardiac syncope is arrhythmia, but it can also result from structural heart disease or cardiopulmonary disease (10). The cause of the loss of consciousness can often be determined by taking a thorough medical history, backed up by information from those who know the patient. This highlights the importance of a good anamnesis in providing a basis for further diagnostic testing. Syncope occurring during exertion or while standing, with acute onset and rapid spontaneous recovery, is often cardiac in nature, especially if the anamnesis reveals a family history of sudden cardiac death or known heart disease (10).
However, it is not always easy to distinguish epileptic seizures from cardiac syncope. While it used to be thought that cardiac syncope mainly occurred during physical activity, studies now suggest that it may also occur as a sudden unexpected loss of consciousness with no obvious trigger or as convulsive seizures during sleep (11). Establishing the cause of syncope and determining the appropriate treatment can therefore be challenging, and requires interdisciplinary collaboration. This is reflected by the European Society of Cardiology 2018 guidelines for the diagnosis and treatment of syncope, which were prepared on the basis of input from specialists in internal medicine, emergency medicine and neurology in addition to cardiologists (10). The guidelines emphasise that patients should ideally undergo assessment and risk stratification in a broader professional context, preferably by a dedicated interdisciplinary syncope team. This already happens to some degree in Norwegian emergency departments, where a triage doctor will assess large numbers of patients and call upon other specialists if needed. However, achieving this in an outpatient setting is often more complicated.
In patients with known epilepsy, it may be reasonable to assume that events that would otherwise be regarded as syncope can instead be attributed to their epilepsy. Symptoms and signs that suggest an epileptic aetiology include tongue biting, abnormal behaviours, postictal confusion and preictal discomfort (prodromal déjà vu or jamais vu) (12).
Patients with chronic epilepsy have high levels of comorbidity, including autoimmune diseases, heart disease and psychiatric disorders. They also have an increased risk of premature mortality, often ascribed to sudden unexpected death in epilepsy (SUDEP) (13, 14), defined as 'sudden, unexpected, non-traumatic, non-drowning death in an individual with epilepsy, witnessed or unwitnessed, in which autopsy does not reveal an anatomical or toxicological cause of death' (15). Risk factors associated with this form of sudden, unexpected death include frequent generalised seizures, younger age, poor compliance with antiepileptic drug treatment, and poor seizure control in general (16, 17). Another feared and potentially fatal condition in patients with epilepsy is status epilepticus, defined as a seizure that lasts more than 30 minutes or more than 30 minutes of multiple seizures with no recovery of consciousness in between (18).
It is important for doctors to be aware of SUDEP and status epilepticus as causes of seizure-related deaths, but studies suggest that they account for only a small proportion of all deaths of patients with epilepsy (13, 14). The main causes of premature death are somatic conditions such as cancer and cardiovascular/cerebrovascular disease, and studies suggest that this is often forgotten (19, 20).
Studies in patients with chronic epilepsy have shown disturbances in heart rate and rhythm and in cardiac repolarisation not only during seizures, but also interictally (21). These may result from ion channel dysfunction, caused either by the epilepsy itself or by inherited genetic variants that give rise both to epilepsy and to arrhythmia (21).
In our view, the origin of the current patient's illness was her epilepsy, diagnosed on the basis of convincing EEG findings and related to observed hippocampal sclerosis. She then developed cardiac arrhythmia, and it is possible that her many years of antiepileptic drug use (carbamazepine) may have contributed to this. In addition, hippocampal sclerosis per se can increase the risk of autonomic cardiovascular dysfunction (22).
When a patient whose epilepsy has been well-controlled for many years suddenly begins to have recurrent seizures, one should be alert to the possibility that something other than the epilepsy may be causing them. In hindsight, this should probably have been considered for our patient during her second follow-up after the change in medication. However, in a busy outpatient setting, this may have been overlooked due to the fact that the patient had recently had a stroke, which in itself increases the risk of subsequent epilepsy. In addition, the patient was being called in for more frequent follow-up than normal in recognition of the fact that her condition was unstable.
Nevertheless, it is important to emphasise that when patients with previously stable epilepsy experience persistent deterioration and increased seizure frequency, there should be a low threshold for considering alternative aetiology. Given that not only epilepsy, but also treatment with antiepileptic drugs can trigger cardiac arrhythmia, this should be high on the list of differential diagnoses, with a correspondingly low threshold for referring patients for cardiac assessment.